Doctor insights on:
Morphine Allergy Dilaudid
Possible: It is unclear if true IgE morphine allergy exist. Narcotics are non specific irritants of mast cells and can cause these allergy cells to release their mediators and cause allergy symptoms. Having said that any medicine when used has the potential to cause untoward reactions and narcotics in particular are very dangerous medications that need to be carefully prescribed and monitored when used ...Read more
Allergies occur when your immune system is triggered by envirionmental factors it should ignore--for example, pollen in the air, or dander on a cat or dog--and creates cells to fight against them. An allergic reaction typically causes itching, congestion, or drainage, and ...Read more
Narcotics: Unfortunately, narcotics act to decrease mast cell threshold such that an itchy rash occurs commonly. This does not usually correspond to a true antibody-mediated allergy. The good news is that morphine does this the most, so some people tolerate other narcotic pain medications such as Fentanyl even if morphine causes hives. An Allergist may be helpful in generating safe and effective options. ...Read more
Not allergy: Since opiates such as morphine directly releases histamine from the body cells, a good % of the people may end up with itching and even hives from it. But this is a chemical and not a truly allergic reaction and is usually dose-dependent. Opiates can cause sedation, stomach upset, and constipation but these are not from being allergic. Thus most if not all reactions are not allergic in nature. ...Read more
Unlikely: If you have problem with Opiates (more likely intolerances than allergies), you are more likely to have problem with Dilaudid as well. However there may be exceptions , perhaps starting at a 1/4 of the dose then gradually work the dose up may be helpful if Dilaudid is a drug you really needed. ...Read more
Morphine ER 15mg and dilaudid 4mg causing unbearable constipation. What works best for this type of ongoing constipation?
Lots of water : Best of all is drink plenty of fluids, especially water. That is, if you don't have an underlying medical condition that prevents you from drinking too much fluids (dialysis patients, CHF, SIADH) . Walk as it promotes GI motility . Eat a high fiber diet , fruits and vegetables. Take stool softeners and laxatives as needed . ...Read more
Maybe: Dilaudid and morphine are narcotics, but are different substances. It depends on the reactions you have with morphine. If it is a minor reactions like itchiness, you might be fine taking dilaudid. If it is a major reactions like anaphylactic reaction, you should not take dilaudid. Please talk to your doctor for more guidance. ...Read more
I been on IV morphine and dilaudid for the past 3 days my last dose of morphine was 2mg at 6am. I'm feeling gas trapped in my shoulders is this normal?
Not part's 'normal': Your situation is exceptional. But at least you are in a setting that might be able to provide the level of care you need. Use your buzzer to obtain attention and ask all the questions you have - be respectful but firm. You tell them what's happening and request explanations. Remind them that you'll do better the more accurately you know what's happening. Ask for written info as you may be foggy. ...Read more
Dilaudid: I would not say its the first choice - there are many other choices Dilaudid is just one of the options. ...Read more
Me and my friend are debating this but is morphine and dilaudid in the same drug class? Im ellerject to morphine so I would think they are different?
On morphine and dilaudid for 2+ months. Could I have withdrawal symptoms if I wait longer than the 8 hrs to take next MS contin 15mg?
Yes: You could be experiencing end of dose breakthrough manifested as withdrawal-like symptoms. MS Contin (morphine) or its generics frequently does not have 8 hours duration of relief. Also, Dilaudid for breakthrough pain is extremely short acting. You need to discuss with your doctor. ...Read more
I have dcdd & migraines. I use dilaudid prn +vistaril but am getting little relief. I am allergic to morphine. Any suggestions for my pain doc?
What sort of reactio: What sort of reaction to morphine have you had. Dilaudid is a close relative to morphine and if you had true allergy to morphine it is unlikely you could take dilaudid. If it was just itching, that is a normal side effect of morphine and can be controlled with oral antihistamines in many patiens. Other reactions such as rash and swelling you will have to take up with your doctor. ...Read more
Allergic to morphine face swells with rash and feeling of shaking inside was given dilaudid after surgery having the same symptoms could i be allergic?
Narcotic allergy: Narcotics are non-specific histamine releasers from mast cells. Histamine release can lead to itching, rash, hives or swelling. Some persons are more sensitive to these medications than others. Some narcotics are better tolerated than others as well.True allergy to these medicines is rare but you should still identify these medications as part of your 'allergies' is asked by a medical care person. ...Read more
I have hives on my upper arms. I was in the ER about 10 days ago and was given morphine, hydro morphine and dilaudid. Could hives now be from that?
Hives / urticaria: It sounds like maybe you only received a single dose of those drugs, maybe for a migraine. If you only received those medications once ten days ago, it's NOT likely you would get hives so late from that. Drugs in the narcotic class can cause immediate hives when given, due to direct effects on mast cells, meaning you don't have to be allergic to them. Hives 10d later are likely from another cause. ...Read more
Taking Protonix (pantoprazole) 40mg DR forupset stomach from morphine+dilaudid. But I had h-pylori 10 yrs ago - my MD didnt know this. Should I stop protonix (pantoprazole)?
No need to stop: Your H.Pylori history shouldn't be an issue with your present course of treatment. ...Read more
I havent passed a bowel movement in 5 days is this normal after being on Dilaudid, Zofran, (ondansetron) Percocet and Morphine?
It is not normal:
Constipation is the most frequent side effect associated with long-term opioid therapy. Dilaudid, Percocet and Morphine are opioids with bowel obstruction, severe constipation as a major side effect.
Magnesium is effective for constipation associated with opioid therapy. Talk to your prescribing physician for medication adjustment. ...Read more
Why would my primary care doc want to go straight from 60 mg/day of morphine ER to a fentanyl patch instead of dilaudid? P.S. I'm end-stage COPD
Your: Primary doctor will be in best position to answer the question. My guess is he saw no advantage in switching to dilaudid and or he wanted a longer acting with ease of administration ...Read more
Dear 33-year-old: I keep seeing these questions from you. The definition of a morphine allergy is that you're allergic to morphine. In allergic response is a specific cascade of events that occurs when you've been sensitized to a certain chemical or protein. You can apply this answer to every other question you've asked about the definition of a blank allergy ...Read more
Codeine allergy need to know. I had itching from morphine but ok so far with tylenol (acetaminophen) 3?
Which are the chances for my baby to develop my allergies? I'm allergic to several meds such as NSAIDs, morphine, aspirin, dust and some trees.
I have true allergies to morphine, vicodin, nsaids (hives, flushing.) would tramadol be a safe choice for me? Read conflicting things.
Not related: Yes but it does have its own side effects. ...Read more
Heard drug allergies r rare, yet i get hives & occas flushing from nsaids, morphine, antiobios, even benadryl! why is this? Seems unlikely yet happens
Unlikely is not ever: Unlikely does not mean impossible. It is very possible to have drug allergies. There can be no rhyme or reason but if you are allergic to these things you cannot use them safely. ...Read more